MAUDE Adverse Event Report: VASCUTEK LTD. CANNULA GRAFT; EPTFE CANNULA GRAFT

VASCUTEK LTD. CANNULA GRAFT; EPTFE CANNULA GRAFT
Model Number CANNULA GRAFT
Medical Device Problem Codes Leak/Splash (1354); Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient information was received.Device returned on 15-sep-2017 however evaluation not complete at time of this submission.(b)(4).Once investigation is complete, results of investigation will be reported in next follow up/ final report.
 
Event or Problem Description
The event was reported to vascutek as follows: cannula graft was leaking and weeping fluid.Patient converted onto full extracorporeal membrane oxygenation (ecmo) with cannula still in place.- delay in medical procedure however no reported patient effect.
 
Additional Manufacturer Narrative
Actual device evaluated - a small section (80mm length) of the complaint device was returned for investigation.Device from reserve sample evaluated - a graft manufactured in 2015 and a graft manufactured in sept 2017 were retrieved and tested for porosity with blood as actual device sample was too short for this test.Fluid pressure testing - retrieved grafts were tested for porosity with blood using citrated horse blood under 120mmhg pressure.Visual inspection - returned sample visually inspected image inspection - returned sample was decontaminated and visually inspected on both outer and inner surfaces by eye.Microscopic inspection - returned sample was examined under magnification scanning probe microscopy - returned sample was prepared and examined under scanning electron microscope.No failure found - evaluation of the returned sample could not find any issue with the physical structure of the device which would have led to leakage seen.Labelling problem - on review of the investigation it was found that the most likely cause of the leakage seen was exposure of the eptfe graft to oil, alcohol solutions which affect the hydrophobic properties of the graft.Although the site has indicated that no alcohol based wipes were applied to the graft from the evidence in the video provided and results of evaluation this does not seem to be the case.This precaution, however, is not indicated on the current ifu for this product.Labelling deficiency - current usa ifu for cannula graft does not contraindicate or indicate as a precaution that oil, alcohol, aqueous solution should not be applied to graft.Vascuteks investigation found the following: the review of manufacturing records and qc test results showed that the batch was manufactured to specification.A 5-year review of similar complaints (leakage of cannula grafts) gave a low occurrence rate of 0.08%.Only 3 leakage events in total - only this complaint for this failure mode.There have been no similar complaints received from other units of this batch the evaluation carried out indicated that an oil or alcohol based product was used on device affecting the hydrophobic properties of the device.Vascutek is currently in process of updating its range of ifu's in relation to ongoing changes in the source of materials for gelatin production.Additional actions will be raised to have the relevant ifu's updated with information relating to use of oil or alcohol based product being applied to grafts.No other actions are planned at this time however the issue will be tracked and trended as part of the on-going complaints trending and reporting process and if an adverse trend develops action may be taken at that time.(b)(4).

Brand Name
CANNULA GRAFT
Common Device Name
EPTFE CANNULA GRAFT
Manufacturer (Section D)
VASCUTEK LTD.
newmains avenue
inchinnan business park
renfrewshire, PA4 9 RR
UK  PA4 9RR
MDR Report Key6875048
Report Number9612515-2017-00016
Device Sequence Number1312791
Product Code DWF
UDI-Device Identifier05037881009537
UDI-Public05037881009537
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K081560
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/12/2017
Report Date (Section F) 08/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2018
Device Model NumberCANNULA GRAFT
Device Catalogue NumberCGS2008S
Device Lot Number15989066
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/15/2017
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/22/2017
Device Age8 MO
Event Location Hospital
Date Report to Manufacturer08/22/2017
Initial Date Received by Manufacturer 08/22/2017
Supplement Date Received by Manufacturer08/22/2017
Initial Report FDA Received Date09/19/2017
Supplement Report FDA Received Date10/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;